Texas, 2015Tornado and Hail in Texas, November 16, 2015
November 16, 2015 · NWS MAF · 3 events in 2 counties and zones
An upper low was over the Four Corners region with strong upper level jet winds over West Texas. Plentiful moisture was in place across the area to the east of a surface trough and dryline.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low was over the Four Corners region with strong upper level jet winds over West Texas. Plentiful moisture was in place across the area to the east of a surface trough and dryline. A Pacific cold front moving in from the west collided with the dryline and increased lift. These conditions, along with good instability, allowed for a tornado and thunderstorms with large hail and strong winds to develop across the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 16, 6:20 PM CST, 26 minutes earlier.
Area forecast discussion, Nov 16, 6:20 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
620 PM CST MON NOV 16 2015
.UPDATE...
Forecast updated for Tornado Watch 539 for extreme southeast New
Mexico, much of west Texas east of the Pecos River as well as
Pecos and Terrell Counties. This watch will be in effect until
2 AM CST /1 AM MST/. Chance of thunderstorms also pushed slightly
further west.
&&
.DISCUSSION...
A strong cold front pushing into extreme southeast New Mexico and
southwest Texas will result in increasing coverage of
thunderstorms, particularly over the next couple of hours as the
front encounters a moist airmass in place over the Permian Basin
south through Terrell County. Though instability is not very strong,
significant convergence along the frontal boundary is expected to
help initiate and maintain a line of convection as it translates
across southwest Texas this evening. With strong shear, rotating
updrafts are expected, resulting in the potential for hail in
excess of 1 inch and possibly isolated tornadoes.
&&
.PREV DISCUSSION... /issued 528 PM CST MON NOV 16 2015/
DISCUSSION...
See 00Z aviation discussion below.
AVIATION...
Conditions will be VFR at area terminals as a rule through
Tuesday. The exception will be extreme southeast New Mexico and
across the Permian Basin, including the MAF terminal. Low clouds
are expected to move back into this area through early evening
bringing MVFR conditions due to ceilings. Thunderstorms are
expected to develop west of MAF and move through the area between
00Z and 02Z bringing some reduction in visibilities as well. Once
these thunderstorms move eastward, VFR conditions will spread
across the Permian Basin as well.
Strong winds from the south and southwest across the area at 00Z
will become westerly and remain strong through Tuesday afternoon.
Winds will generally be 20 knots with gusts to 30 knots or
stronger, though winds may be a little lighter at times late
tonight.
MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 AM MST Tuesday FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Guadalupe
Mountains of Eddy County.
Wind Advisory until 11 PM MST this evening FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...Northern
Lea County...Southeast Plains/BLM Roswell/LNZ...Southern
Lea County.
TX...High Wind Warning until 9 AM CST /8 AM MST/ Tuesday FOR THE
FOLLOWING ZONES... Davis/Apache Mountains Area...Guadalupe
Mountains.
Wind Advisory until midnight CST tonight FOR THE FOLLOWING
ZONES... Loving...Marfa Plateau...Reeves County and Upper
Trans Pecos.
High Wind Warning until 6 AM CST Tuesday FOR THE FOLLOWING
ZONES... Van Horn and Highway 54 Corridor.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 42 60 36 69 / 80 0 0 0
CARLSBAD NM 39 59 30 68 / 10 0 0 0
DRYDEN TX 47 67 43 74 / 20 0 0 0
FORT STOCKTON TX 43 61 41 71 / 30 0 0 0
GUADALUPE PASS TX 31 47 33 58 / 10 0 0 0
HOBBS NM 37 56 31 66 / 20 0 0 0
MARFA TX 33 51 26 62 / 10 0 0 0
MIDLAND INTL AIRPORT TX 43 62 36 68 / 50 0 0 0
ODESSA TX 43 61 37 68 / 50 0 0 0
WINK TX 42 61 34 71 / 30 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 AM MST Tuesday FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Guadalupe
Mountains of Eddy County.
Wind Advisory until 11 PM MST this evening FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...Northern
Lea County...Southeast Plains/BLM Roswell/LNZ...Southern
Lea County.
TX...High Wind Warning until 9 AM CST /8 AM MST/ Tuesday FOR THE
FOLLOWING ZONES... Davis/Apache Mountains Area...Guadalupe
Mountains.
Wind Advisory until midnight CST tonight FOR THE FOLLOWING
ZONES... Loving...Marfa Plateau...Reeves County and Upper
Trans Pecos.
High Wind Warning until 6 AM CST Tuesday FOR THE FOLLOWING
ZONES... Van Horn and Highway 54 Corridor.
&&
05/99Hazardous weather outlook, Nov 16, 6:29 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CST MON NOV 16 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
629 PM CST MON NOV 16 2015 /529 PM MST MON NOV 16 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TONIGHT
TORNADO WATCH 539 IS IN EFFECT FOR EXTREME SOUTHEAST NEW MEXICO
AND MUCH OF SOUTHWEST TEXAS EAST OF THE PECOS RIVER AS WELL AS
PECOS AND TERRELL COUNTIES THROUGH 2 AM CST /1 AM MST/. SEVERE
THUNDERSTORMS WITH HAIL IN EXCESS OF 1 INCH...DAMAGING WINDS
AND ISOLATED TORNADOES ARE POSSIBLE IN THIS AREA.
A HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS
AND THE DAVIS MOUNTAINS ABOVE 6000 FEET THROUGH TUESDAY MORNING.
SUSTAINED WINDS IN THE GUADALUPE MOUNTAINS ARE EXPECTED TO BE
BETWEEN 40 AND 55 MPH WITH GUSTS TO 85 MPH POSSIBLE. IN THE DAVIS
MOUNTAINS ABOVE 6000 FEET...30 TO 40 MPH WINDS GUSTING TO 60 MPH
ARE POSSIBLE. A HIGH WIND WARNING WILL ALSO BE IN EFFECT FOR THE
VAN HORN HIGHWAY 54 CORRIDOR FROM THIS AFTERNOON THROUGH EARLY
TUESDAY MORNING. SUSTAINED WINDS ARE EXPECTED TO BE BETWEEN 30
AND 40 MPH WITH GUSTS TO 60 MPH POSSIBLE.
WINDY CONDITIONS ARE ALSO EXPECTED ACROSS THE MARFA PLATEAU...THE
EASTERN SLOPES OF THE DAVIS MOUNTAINS...THE SOUTHEAST NEW MEXICO
PLAINS...AS WELL AS THE UPPER TRANS PECOS. A WIND ADVISORY IS IN
EFFECT FROM THIS AFTERNOON THROUGH LATE THIS EVENING FOR THESE
AREAS. SUSTAINED WINDS ARE EXPECTED TO BE BETWEEN 25 AND 35 MPH
WITH GUSTS TO 50 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HIGH WINDS WILL CONTINUE THROUGH TUESDAY MORNING ACROSS THE
GUADALUPE MOUNTAINS...AND ELEVATIONS ABOVE 6000 FEET IN THE DAVIS
MOUNTAINS. THUS...A HIGH WIND WARNING REMAINS IN EFFECT FOR THESE
LOCATIONS THROUGH TUESDAY MORNING. SUSTAINED WINDS IN THE
GUADALUPE MOUNTAINS ARE EXPECTED TO BE BETWEEN 40 AND 55 MPH WITH
GUSTS TO 85 MPH POSSIBLE. ELEVATIONS ABOVE 6000 FEET IN THE DAVIS
MOUNTAINS WILL EXPERIENCE SUSTAINED WINDS OF 30 TO 40 MPH GUSTING
TO AROUND 60 MPH.
WINDS WILL BE GUSTY TUESDAY IN THE PLAINS ALONG AND WEST OF A
LINE FROM TATUM TO LAMESA TO MIDLAND TO DRYDEN. WINDS OF 25 TO 35
MPH WITH GUSTS TO 50 MPH ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
05
In the hours before
Special weather statement, Nov 16, 6:25 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 PM CST MON NOV 16 2015
TXZ045-046-050-170115-
ANDREWS TX-GAINES TX-DAWSON TX-
625 PM CST MON NOV 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ANDREWS...EASTERN
GAINES AND WEST CENTRAL DAWSON COUNTIES UNTIL 715 PM CST...
AT 624 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF SEMINOLE...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE... SEMINOLE...CEDAR LAKE...GAINES COUNTY
AIRPORT...SAND...ASHMORE...FAIRVIEW IN GAINES COUNTY AND MCKENZIE
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST FOR WESTERN TEXAS.
LAT...LON 3268 10200 3249 10270 3266 10279 3296 10234
3296 10220
TIME...MOT...LOC 0024Z 242DEG 40KT 3260 10268
AHASICEvent by event
1 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Tornado, Gaines
- When
- November 16, 6:46 PM CST to 6:56 PM CST
- Where
- Gaines County, 12.64 mi ESE of Seminole to 10.32 mi SW of Cedar Lake
- Rating
- EF2
- Path length
- 5.57 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.656, -102.446
A thunderstorm moved across Gaines County and produced a tornado. The tornado began east southeast of Seminole at approximately 6:46 pm CST and moved northeast. It had caused power pole and irrigation equipment damage and was likely an EF-1 at 6:48 pm. At 6:50 pm, the tornado briefly reached EF-2 intensity as it caused damage to a well service rig. The last visible damage was to an area of trees just north of the intersection of Highway 180 and County Road 433 east of Seminole. A cotton field was also damaged as a result of this tornado. The path width was estimated to be 100 yards. There is not enough information to determine an approximate cost of damage.
Thunderstorm Wind, Gaines
- When
- November 16, 6:53 PM CST to 6:54 PM CST
- Where
- Gaines County, 11.83 mi SW of Cedar Lake
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.711, -102.416
A thunderstorm moved across Gaines County and produced wind damage east of Seminole. Two power poles were reported to be snapped at US Highway 180 and Farm to Market Road 303. The cost of damage is a rough estimate.
Hail, Ector
- When
- November 16, 8:30 PM CST to 8:35 PM CST
- Where
- Ector County, 5 mi SW of Odessa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.799, -102.430
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, November 16, 2015EF3 · 43 events
- Tornadoes and Hail in Kansas, November 16, 2015EF3 · 28 events
- Tornadoes and Hail in Oklahoma, November 16 to 17, 2015$27,000 · EF2 · 24 events
- Tornadoes and Hail in Kansas, November 16, 2015$118,000 · EF1 · 25 events
- Tornado and Hail in Nebraska, November 16 to 18, 2015$50,000 · EF1 · 9 events
- Hail and Damaging Winds in Texas, November 16, 2015$150,000 · 2 in hail · 5 events
- Tornadoes and Hail in Oklahoma, November 16, 2015EF1 · 9 events
- Blizzard and Heavy Snow in New Mexico, November 16 to 17, 201556 kt wind · 15 events
- High Wind in New Mexico, November 16, 20151 injured · $2,000 · 84 kt wind · 5 events
- High Wind and High Surf in California, November 16, 2015$15,000 · 52 kt wind · 3 events
- Blizzard and Winter Storm in Colorado, November 16 to 17, 201510 events
- High Wind in Colorado, November 16 to 17, 201568 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608169, 604310, 604313.